California, 2011

Heavy Snow in California, March 17 to 18, 2011

March 17 to 18, 2011 · NWS MFR · 3 events in 3 counties and zones

The first in a series of winter snow storms struck northern California on this date. The snow levels mostly stayed above populated areas and affected passes, but the Mount Shasta City area was an exception to this rule.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The first in a series of winter snow storms struck northern California on this date. The snow levels mostly stayed above populated areas and affected passes, but the Mount Shasta City area was an exception to this rule.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 17, 1:52 PM PST, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 17, 1:52 PM PST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
252 PM PDT THU MAR 17 2011

.SHORT TERM...A LOW PRESSURE SYSTEM IS WRAPPING UP NEAR 47N 136W AND
IS INDUCING A BRIEF PERIOD OF DRY WEATHER WELL AHEAD OF IT.
TEMPERATURES HAVE STAYED COOL THOUGH TODAY...WITH WIDESPREAD CLOUD
COVER. SOME BREAKS IN THE CLOUDS ARE LIKELY THIS AFTERNOON...BUT
HIGH CIRRUS WITH THE APPROACHING LOW WILL LIMIT THE AMOUNT OF
SUNSHINE.

THE WEATHER ASSOCIATED WITH A SLOW-MOVING COLD LOW WITH STRONG
SOUTHERLY FLOW...SUCH AS THE ONE APPROACHING...HEAVY SNOW IS LIKELY
NEAR MOUNT SHASTA...AND WIDESPREAD GUSTY WINDS ARE LIKELY ACROSS THE
FORECAST AREA. MODELS HAVE TRENDED A BIT WEAKER WITH EXPECTED SOUTH
TO NORTH PRESSURE GRADIENTS AND QPF TOTALS...BUT THE WIND ADVISORIES
AND WINTER STORM WARNING STILL LOOK APPROPRIATE AND HAVE BEEN
GENERALLY MAINTAINED TODAY.

NORTHERN CALIFORNIA IS ALREADY FEELING SOME EFFECTS FROM THE STORM
WITH SNOWMANS SUMMIT CAM ON HWY 89 SHOWING SNOWFALL BUT WET ROADS
AND WEED AIRPORT GUSTING TO 40 MPH FROM THE SOUTHEAST.  SNOW WILL
INTENSIFY OVERNIGHT WITH SNOW LEVELS DROPPING TO BETWEEN 2000 AND
2500 FEET. THE HEAVIEST SNOWFALL IS EXPECTED FRIDAY MORNING...AND 8
TO 12 INCHES OF HEAVY WET SNOW IS EXPECTED FROM DUNSMUIR TO MOUNT
SHASTA TO TENNANT AND OVER THE HIGHER TERRAIN OF WESTERN SISKIYOU
COUNTY. A WINTER STORM WARNING HIGHLIGHTS THE IMPACTS EXPECTED WITH
THE SNOWFALL.

WINDS WILL REACH NEAR 60 MPH OVER THE SHASTA VALLEY...AND A HIGH
WIND WARNING HAS BEEN ISSUED FOR THIS. 60KT SOUTH FLOW AT H7 AND A
ROUND 7MB PRESSURE GRADIENT BETWEEN MEDFORD AND REDDING SUPPORT THE
WARNING. THE ROGUE VALLEY WILL ALSO BECOME WINDY AS MEDFORD AND
ASHLAND SHOULD GUST TO 40 MPH LATE TONIGHT INTO FRIDAY MORNING. H8
WINDS OF 50KT FROM THE SOUTH HAVE GENERATED WINDS LIKE THIS
BEFORE...SO CONFIDENCE IS FAIRLY HIGH WITH THIS. THE FORECAST
SOUNDING WIND PROFILE FOR MEDFORD HAS AN IMPRESSIVE SOUTH TO
SOUTHEAST FLOW UP TO NEAR 10000 FEET.  FURTHER EAST...GUSTY WINDS
WILL IMPACT MOST OF THE AREA EAST OF THE CASCADES FROM MODOC TO LAKE
AND KLAMATH COUNTIES...ESPECIALLY HIGHER TERRAIN OF THESE AREAS.

GIVEN THE UNSTABLE CONDITIONS ASSOCIATED WITH THE APPROACHING UPPER
LOW...SHOWERS WILL AFFECT MOST OF THE FORECAST AREA TOMORROW AND
SATURDAY...WITH THUNDERSTORMS POSSIBLE IN WESTERN
DOUGLAS...COOS...JOSEPHINE...AND CURRY COUNTIES. BY SUNDAY THE UPPER
LOW TREKS SOUTH AND WEST OF OREGON...PROVIDING A BREAK IN THE WET
WEATHER FOR AREAS NORTH OF CALIFORNIA. SOME SUNSHINE IS POSSIBLE
SUNDAY. CONTINUED UPSLOPE FLOW COULD KEEP NORTHERN CALIFORNIA
UNSETTLED THROUGH MONDAY MORNING.

.LONG TERM...UNSETTLED WET WEATHER WILL CONTINUE INTO THE EXTENDED PERIOD. MODEL
CONTINUITY BOTH WITH EACH OTHER AND INTERNALLY (ENSEMBLES) LOOKS
GOOD TODAY FOR EARLY IN THE EXTENDED AS THEY DEAL WITH THE CLOSED
UPPER LOW OFFSHORE OF CNTRL CA. THE UPPER LOW KICKS INLAND BY MON
AND WILL PROBABLY RESULT IN ANOTHER WET DAY FOR MUCH OF SW OR/NRN
CA. BY TUE WEAK ZONAL FLOW WILL SET UP OVER THE EAST PACIFIC IN THE
WAKE OF THE UPPER LOW. WHILE THIS WILL BE LESS WET THAN WE'VE SEEN
LATELY, IT'S NOT EXACTLY A DRY PATTERN. THERE CONTINUE TO BE
SHORTWAVES IN THE FLOW BUT TIMING AND AMOUNTS OF MOISTURE REMAIN
UNCERTAIN. HAVE TWEAKED THE GRIDS TOWARD A LITTLE MORE OPTIMISTIC
SOLUTION FOR TUE/WED AND IF THIS TREND CONTINUES, WE MIGHT EVEN
SQUEEZE OUT A COMPLETELY DRY DAY IN THERE. CANNOT NAIL THAT DOWN
YET, BUT HAVE DROPPED POPS A LITTLE BELOW CLIMO.

BY LATE NEXT WEEK THE MODELS ARE HINTING AT ANOTHER DEEP UPPER LOW
DEVELOPING SOMEWHERE OVER THE EAST PACIFIC. THERE IS LITTLE
CONSISTENCY BETWEEN THE MODELS AND QUITE A BIT OF SPREAD EXISTS EVEN
AMONGST THE MODELS OWN ENSEMBLE MEMBERS REGARDING WHERE, HOW DEEP,
AND HOW QUICKLY TO DEVELOP THIS LOW. NEEDLESS TO SAY, WE HAVE LITTLE
CONFIDENCE WITH THIS SYSTEM, BUT WE MAY HEAD BACK INTO ANOTHER WET,
UNSETTLED PATTERN. GIVEN THE INCONSISTENCIES IN MODELS HAVEN'T MADE
ANY SIGNIFICANT CHANGES, BUT BEING ON THE WET SIDE OF CLIMO IS
PROBABLY PRUDENT. -WRIGHT

&&

.AVIATION...GUSTY SOUTHWEST WINDS WILL IMPACT MOST OF THE FLYING AREA
TONIGHT INTO TOMORROW MORNING AS A STRONG LOW PRESSURE SYSTEM
GRADUALLY MOVES TOWARD THE REGION. EXPECT WIDESPREAD TURBULENCE TO
LAST THROUGH TOMORROW. ISOLATED AREAS OF LOW LEVEL WIND SHEAR WILL
IMPACT THE COASTLINE AND JUST INLAND TOWARDS ROSEBURG TONIGHT.
MOUNTAIN OBSCURATION WILL IMPACT THE ENTIRE AREA BY FRIDAY
MORNING...FIRST THE COASTAL REGION TONIGHT AND THEN FURTHER INLAND
LATE TONIGHT. CEILINGS WILL BE MAINLY MVFR ALONG THE COAST WITH IFR
EXPECTED IN SISKIYOU COUNTY WITH HEAVY SNOW EXPECTED IN THE HIGHER
TERRAIN THROUGH FRIDAY MORNING. WEST SIDE VALLEYS AND THE EAST SIDE
SHOULD REMAIN GENERALLY VFR THROUGH FRIDAY MORNING.

&&

.HYDROLOGY...A FLOOD WARNING CONTINUES FOR THE COQUILLE AT COQUILLE AS
THE RIVER THERE IS AT FLOOD STAGE AT 21.28 FEET. THE RIVER IS
EXPECTED TO CREST THIS EVENING AND DROP BELOW FLOOD STAGE TONIGHT.

&&

.CLIMATE...HIGH TEMPERATURES FOR THE LAST HALF OF FEBRUARY AND THE
FIRST HALF OF MARCH HAVE BEEN MOSTLY BELOW NORMAL. THE CLIMATE
PREDICTION CENTER SUGGESTS THE TREND OF UNCOMMONLY COOL AND WET CONDITIONS
WILL CONTINUE FOR THE NEXT COUPLE WEEKS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 11 PM THIS EVENING TO 5 PM PDT FRIDAY FOR
     ORZ031.
     HIGH SURF ADVISORY FROM 11 AM FRIDAY TO 5 AM PDT SATURDAY FOR
     ORZ021-022.
     WIND ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT FRIDAY FOR
     ORZ026.

CA...WIND ADVISORY FROM 11 PM THIS EVENING TO 5 PM PDT FRIDAY FOR
     CAZ085.
     HIGH WIND WARNING UNTIL 2 PM PDT FRIDAY FOR CAZ081.
     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM PDT FRIDAY
     FOR CAZ083.
     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM PDT FRIDAY
     ABOVE 2500 FEET FOR CAZ082.
     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM PDT FRIDAY
     ABOVE 3500 FEET FOR CAZ080.
PZ...GALE WARNING UNTIL 5 AM PDT FRIDAY FOR PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT SATURDAY FOR
     PZZ350-356-370-376.

SK/TW/MW
Hazardous weather outlook, Mar 17, 4:53 PM PST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
553 PM PDT THU MAR 17 2011

ORZ021-022-181200-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
553 PM PDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A FLOOD WARNING IS IN EFFECT FOR THE COQUILLE RIVER AT COQUILLE
UNTIL LATE TONIGHT. SEE THE FLOOD STATEMENT FOR MORE SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH SURF ADVISORY IS IN EFFECT FROM 11 AM FRIDAY TO 5 AM PDT
SATURDAY. SEE THE COASTAL HAZARD MESSAGE FOR MORE SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-181200-
WESTERN SISKIYOU COUNTY-
553 PM PDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING ABOVE 3500 FEET IS IN EFFECT BEGINNING AT 8
PM PDT TONIGHT. SEE THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING ABOVE 3500 FEET REMAINS IN EFFECT UNTIL 5
PM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ026-181200-
JACKSON COUNTY-
553 PM PDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT BEGINNING AT 11 PM PDT TONIGHT. SEE
THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-181200-
CENTRAL SISKIYOU COUNTY-
553 PM PDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH TONIGHT. SEE THE WEATHER
MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM PDT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ085-ORZ030-031-181200-
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
553 PM PDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT BEGINNING AT 11 PM PDT TONIGHT. SEE
THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-181200-
SOUTH CENTRAL SISKIYOU COUNTY-
553 PM PDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING ABOVE 2500 FEET IS IN EFFECT BEGINNING AT 8
PM PDT TONIGHT. SEE THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING ABOVE 2500 FEET REMAINS IN EFFECT UNTIL 5
PM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-181200-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
553 PM PDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT 8 PM PDT
TONIGHT. SEE THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ029-181200-
KLAMATH BASIN-
553 PM PDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT BEGINNING AT 2 AM PDT TONIGHT. SEE
THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, South Central Siskiyou County

When
March 17, 7:00 PM PST to March 18, 1:00 PM PST
Where
South Central Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The cooperative observer at Mt. Shasta City reported 24.0 inches of snow in 24 hours ending at 18/1900 PST, but it appears most of the snow fell the previous night into the morning. A spotter 6NW Mount Shasta reported 10.0 inches of snow in 12 hours ending at 18/0530 PST. A spotter 4SW Weed reported 18.0 inches of snow in 16 hours ending at 18/0700 PST, then another 6 inches in 3 hours ending at 18/1000 PST. A spotter 2SW Mount Shasta reported 6.0 inches in nearly 5 hours ending at 18/1150 PST.

Heavy Snow, North Central & Southeast Siskiyou County

When
March 17, 7:00 PM PST to March 18, 1:00 PM PST
Where
North Central & Southeast Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

A spotter N Tennant reported 6.0 inches of snow in 12 hours ending at 18/0640 PST.

Heavy Snow, Western Siskiyou County

When
March 17, 7:00 PM PST to March 18, 1:00 PM PST
Where
Western Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

No reports were received from CAZ080 since the snow fell above populated areas. However, based on rainfall reports in CAZ080 (1.68 inches in 24 hours ending at 18/1200 PST at Scott Mountain near Callahan RAWS and 1.52 inches in 24 hours ending at 18/1200 PST at Somes Bar RAWS) and numerous reports of heavy snow in adjacent zone CAZ080, it is assumed that warning criteria was also met in CAZ080.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280894, 280895, 280896.